[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.147.238.168. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
July 1, 1992

Possible Naproxen-Induced Relapse of Subacute Cutaneous Lupus Erythematosus

Author Affiliations

University of Genoa (Italy)

JAMA. 1992;268(1):51-52. doi:10.1001/jama.1992.03490010053019
Abstract

To the Editor.  —A 59-year-old woman had been diagnosed as having subacute cutaneous lupus erythematosus (SCLE) 2 years previously and was given chloroquine and prednisone (250 mg/d), which cleared her skin lesions. In such a quiescent state, she began taking calcitonin and 250 to 500 mg per day of naproxen sodium. One month later, in spring, without any recreational or occupational sun exposure, typical SCLE lesions developed on her upper chest and forearms (Figure). The patient was given azathioprine (50 mg/d) and hydroxychloroquine sulfate (500 mg/d) without any benefit. Azathioprine was discontinued 15 days later and naproxen 1 month later. Only then did the SCLE lesions clear.Results of routine laboratory tests were normal or negative, but her creatinine level was high (190 μmol/L; normal, <100 μmol/L), and creatinine clearance was low (0.44 mL/s; normal, 1.24 to 2.08 mL/s). Before naproxen treatment she had anti-SS-A/Ro antibodies at 1:4 titer that

×